Minnesota, 2009Wildfire in Minnesota, April 23, 2009
April 23, 2009 · NWS ARX · 1 event in 1 county or zone
A wildfire caused by very dry conditions and strong winds burned five acres on the southwest side of Rochester in Olmsted County on April 23.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire caused by very dry conditions and strong winds burned five acres on the southwest side of Rochester in Olmsted County on April 23.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 23, 2:00 PM CST, 43 minutes earlier.
Area forecast discussion, Apr 23, 2:00 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT THU APR 23 2009
.SHORT TERM...THROUGH SUNDAY NIGHT
PRIMARY FORECAST CONCERNS WERE ASSOCIATED WITH RAIN CHANCES/QPF
DURING THE WEEKEND. ADDITIONAL CONCERNS WERE WITH ELEVATED FIRE
DANGER LINGERING THROUGH FRIDAY AND SEVERE WEATHER POTENTIAL LATE
FRIDAY AFTERNOON INTO THE EVENING.
SURFACE ANALYSIS SHOWED STRONG SOUTHERLY FLOW OVER THE UPPER
MISSISSIPPI VALLEY. THIS WAS IN ADVANCE OF LOW PRESSURE NEAR DAKOTAS
BORDER AREA ALONG COLD FRONT. SURFACE DEW POINTS ACROSS THE FORECAST
AREA WERE IN THE 30S. MEANWHILE...PLUME OF HIGHER DEW POINTS IN THE
MID 40S TO MID 50S EXTENDED ACROSS THE PLAINS. VISIBLE SATELLITE AND
WATER VAPOR IMAGERY INDICATED WELL DEFINED MCV IN NORTHERN
MISSOURI...TRACKING NORTHEASTWARD. WATER VAPOR ALSO SHOWED MID LEVEL
TROUGH ESTABLISHED FROM MANITOBA TO PACIFIC NORTHWEST...WITH
CONSIDERABLE FEED OF MID/HIGH LEVEL RELATIVE HUMIDITY PRECEDING IT.
23.12Z NCEP AND EUROPEAN DETERMINISTIC MODELS WERE IN FAIRLY GOOD
AGREEMENT THROUGH 26.12Z...SUNDAY MORNING. AFTER THIS POINT...
UNCERTAINTY INCREASES WITH NAM/WRF A SIGNIFICANT OUTLIER AS COMPARED
TO THE GFS AND ECMWF. BASED ON PROBABILISTIC DATA AND ENSEMBLE
MEANS...WEIGHTED THE FORECAST TOWARD THE GFS AND ECMWF. IN SPITE OF
MODEL DIFFERENCES...CONFIDENCE REMAINS HIGH FOR A WIDESPREAD RAINFALL
EVENT ACROSS THE FORECAST AREA THIS WEEKEND. POTENTIAL FOR
SIGNIFICANT RAINFALL...ALONG WITH POSSIBILITY OF FIRST SEVERE
WEATHER EPISODE OF THE SEASON...STILL APPEARS VIABLE.
TONIGHT INTO FRIDAY...HAVE KEPT AN EYE ON MCV TO OUR SOUTH...AND
BASED ON CURRENT TRACK...AS WELL AS NCEP AND EUROPEAN MODEL DATA...
IT SHOULD MOVE INTO NORTHERN ILLINOIS TONIGHT. ATTENTION THEN TURNS
TO FRIDAY...WHEN THERE APPEARS TO BE A DEFINITE SEVERE WEATHER
POTENTIAL DURING THE LATE AFTERNOON INTO THE EVENING. WARM SECTOR
AHEAD OF THE FRONT EXPECTED TO BE FAIRLY CLOUD FREE...THUS ALLOWING
DESTABILIZATION DURING THE DAY. LARGE VALUES OF CIN ON THE ORDER OF
150-250 J/KG WILL SUPPRESS CONVECTIVE DEVELOPMENT UNTIL LATE IN THE
DAY...AT WHICH TIME THE CAP SHOULD BREAK PER FORECAST SOUNDINGS.
AXIS OF MLCAPE BUILDS TO 1500-2500 J/KG...WHILE LOW LEVEL THETA-E
CONVERGENCE INCREASES IN PROXIMITY OF THE SURFACE FRONT. PRESENT
INDICATIONS SUGGEST THUNDERSTORMS SHOULD INITIATE 24.22Z-25.02Z
FROM NORTHWEST WI INTO SOUTHEAST MN...THEN PROPAGATE SOUTHEASTWARD.
WIND SHEAR OF 40-50KTS RESIDES MAINLY IN THE POST FRONTAL
ENVIRONMENT. IN ADDITION...UNIDIRECTIONAL WIND FLOW SUPPORTS
PRIMARILY LINEAR STORM MODE. VARIOUS PROBABILISTIC DATA SUITE...
INCLUDING 23.15Z AND 23.09Z SREF PROBABILITY OF SEVERE STORMS...
CORROBORATED THE ABOVE THINKING.
FRIDAY NIGHT THROUGH SUNDAY NIGHT...SOUTHWEST FLOW ALOFT SHOULD
CONTINUE ACROSS THE UPPER MISSISSIPPI VALLEY. AFTER SURFACE FRONT
MOVES THROUGH INITIALLY...ANOTHER UPPER LEVEL IMPULSE WILL INDUCE
SURFACE WAVE...WHICH IS EXPECTED TO BRING ADDITIONAL RAIN. BASED ON
PRECIPITABLE WATER VALUES UP AROUND 1.5 INCHES AND SUFFICIENT LOW
LEVEL THETA-E CONVERGENCE...SIGNIFICANT QPF AMOUNTS ANTICIPATED.
IN FACT...HIGHEST RAINFALL TOTALS FOR THE WEEKEND AS A WHOLE COULD
EASILY BE 2-3 INCHES...WHICH WAS CORROBORATED BY HPC GUIDANCE.
AT THIS TIME...WE ARE STILL NOT ANTICIPATING ANY WIDESPREAD
HYDROLOGIC ISSUES IN THE FORECAST AREA. THIS WAS BASED ON DRY
ANTECEDENT CONDITIONS AND PROJECTED QPF OCCURRING OVER A RELATIVELY
LONG TIME PERIOD. WITH REGARD TO ADDITIONAL SEVERE WEATHER
POTENTIAL...SHOULD THE 23.12Z GFS VERIFY...SURFACE WAVE AFFECTING THE
FORECAST AREA ON SUNDAY COULD PULL THE WARM SECTOR FAR ENOUGH
NORTHWARD TO POSE A THREAT. THIS WOULD PRIMARILY IMPACT SOUTHERN
SECTIONS OF THE FORECAST AREA...PER CURRENT SPC DAY 4-8 OUTLOOK.
.LONG TERM...MONDAY THROUGH THURSDAY
PRIMARY FORECAST CONCERNS WERE ASSOCIATED WITH WHETHER RAIN CHANCES
SHOULD BE WARRANTED EARLY IN THE WEEK.
MONDAY INTO TUESDAY...PREVIOUS DETERMINISTIC GFS AND ECMWF SOLUTIONS
HAVE BEEN AT ODDS WITH EACH OTHER REGARDING TRACK OF UPPER LEVEL AND
SURFACE WAVE EJECTING FROM SOUTHWEST U.S. EARLY IN THE WEEK. 23.12Z
GFS AND ECMWF INDICATED GROWING CONSENSUS...WHICH SUGGESTS FRONT
SHOULD BE PUSHED SOUTHWARD BY HIGH PRESSURE BUILDING ACROSS SOUTHERN
CANADA. THEREFORE...CONFIDENCE WAS HIGH ENOUGH TO TREND RAINFALL
PROBABILITIES DOWNWARD. SUBSEQUENT FORECASTS WILL PROBABLY EVEN
WARRANT FURTHER TREND TOWARD A DRIER FORECAST.
WEDNESDAY INTO THURSDAY...DETERMINISTIC AND PROBABILISTIC DATA SUITE
SUGGESTS SURFACE HIGH RESIDES ACROSS SOUTHERN CANADA. MEANWHILE...
THERE APPEARS TO BE UNCERTAINTY CONCERNING EVOLUTION OF CLOSED 500MB
LOW ADVANCING ACROSS THE INTERMOUNTAIN WEST. WITH EASTERLY LOW LEVEL
FLOW ANTICIPATED IN THIS FRAME...HAVE MAINTAINED DRY FORECAST...BUT
CONFIDENCE WAS LOW IN THIS SOLUTION.
&&
.AVIATION...
TIGHT PRESSURE GRADIENT AND MIXING HAVE RESULTED IN GUSTY SOUTHERLY
WINDS...WHICH WILL PERSIST INTO THE EARLY EVENING HOURS. SOME
DIURNAL DECREASE CAN BE EXPECTED TONIGHT. EXPECT SKIES TO BE SKC/SCT
TONIGHT. A COLD FRONT WILL PUSH EAST OUT OF THE NORTHERN
PLAINS...EXTENDING FROM NORTHEAST WI INTO THE SOUTHERN PLAINS BY FRI
AFTERNOON. THIS FRONT WILL MOVE VERY SLOWLY EAST/SOUTHEAST OVER THE
WEEKEND...RESULTING IN SEVERAL DAYS OF BKN SKIES AND PERIODS OF
SHRA/TS. MOST OF FRIDAY APPEARS VFR AT THE MOMENT...WITH LOWER
CLOUDS AND SHRA/TS CHANCES STARTING TO MOVE IN BY FRIDAY EVENING.
EXPECT SOME MVFR CONDITIONS DUE TO PCPN THIS WEEKEND.
&&
.FIRE WEATHER...
GUSTY SOUTH WINDS AND MINIMUM HUMIDITIES OF 20 TO 30 PERCENT THIS
AFTERNOON FROM VICINITY OF MISSISSIPPI RIVER WESTWARD...COUPLED WITH
CONTINUED DRYING OF FINE FUELS AND HIGH TEMPERATURES IN THE 70S...
HAVE ADDED TO THE EFFECT OF ALREADY CRITICAL FIRE CONDITIONS. AS A
RESULT...RED FLAG WARNING REMAINS IN EFFECT UNTIL EARLY THIS EVENING
FOR SOUTHEAST MN AND PARTS OF WESTERN WI TO ACCOUNT FOR THE HIGHEST
POTENTIAL FOR WILDFIRE ACTIVITY.
FIRE DANGER SHOULD REMAIN ELEVATED ON FRIDAY. STRONG SOUTHERLY WINDS
ANTICIPATED TO CONTINUE FRIDAY AHEAD OF APPROACHING COLD FRONT.
SURFACE DEW POINTS ANTICIPATED TO RECOVER INTO THE 50S...WHILE MANY
LOCATIONS REACH MAXIMUM TEMPERATURES AT OR ABOVE 80F. EVEN THOUGH
RESULTANT MINIMUM HUMIDITIES SHOULD LIKEWISE RECOVER INTO A RANGE
FROM 35-45 PERCENT...STRONG WINDS...ABUNDANT SUNSHINE AND ALREADY
DRY FUELS KEEP FIRE DANGER A CONCERN.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR WIZ032-WIZ033-
WIZ034-WIZ041-WIZ042-WIZ053.
MN...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ079-MNZ086-
MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...NONE.
&&
SHORT/LONG TERM...THOMPSON
FIRE WEATHER......THOMPSON
AVIATION..........RIECKHazardous weather outlook, Apr 23, 9:00 AM CST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 AM CDT THU APR 23 2009
IAZ008>011-018-019-029-030-WIZ017-029-043-044-054-055-061-241000-
ADAMS-ALLAMAKEE-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-
HOWARD-JUNEAU-MITCHELL-RICHLAND-TAYLOR-WINNESHIEK-
1000 AM CDT THU APR 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FIRE DANGERS WILL BE HIGH TODAY AS TEMPERATURES TOP OUT IN THE 70S
WITH LOW RELATIVE HUMIDITY AND GUSTY SOUTH WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION OVER THE WEEKEND.
THIS FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TO NORTH CENTRAL
WISCONSIN FRIDAY AND OVER THE ENTIRE AREA FRIDAY NIGHT THROUGH
MONDAY NIGHT. THERE IS THE POTENTIAL FOR SOME THUNDERSTORMS TO
PRODUCE DAMAGING WINDS AND LARGE HAIL FROM FRIDAY AFTERNOON THROUGH
SUNDAY. THE THREAT FOR SEVERE WEATHER LOOKS TO BE CONFINED TO AREAS
NORTH OF HIGHWAY 10 FRIDAY AFTERNOON AND THEN ACROSS THE ENTIRE
AREA FRIDAY NIGHT. IT IS STILL TOO EARLY TO DEFINE THREAT AREAS FOR
SATURDAY THROUGH SUNDAY.
LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE FROM FRIDAY NIGHT
THROUGH MONDAY. RAINFALL AMOUNTS IN EXCESS OF TWO INCHES WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ADVISED TO MONITOR FUTURE STATEMENTS CONCERNING THE
POSSIBLE NEED FOR ACTIVATION.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
MNZ079-086>088-094>096-WIZ032>034-041-042-053-241000-
BUFFALO-DODGE-FILLMORE-HOUSTON-JACKSON-LA CROSSE-MONROE-MOWER-
OLMSTED-TREMPEALEAU-VERNON-WABASHA-WINONA-
1000 AM CDT THU APR 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
FIRE DANGERS WILL BE HIGH TODAY DUE TO GUSTY SOUTH WINDS...VERY LOW
HUMIDITIES...WARM TEMPERATURES AND VERY DRY SURFACE FUELS. AS A
RESULT...A RED FLAG WARNING IS IN EFFECT UNTIL 7 PM THIS EVENING TO
ACCOUNT FOR THIS HIGH FIRE DANGER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION OVER THE WEEKEND.
THIS FRONT WILL BRING A CHANCE FOR THUNDERSTORMS TO NORTH CENTRAL
WISCONSIN FRIDAY AND OVER THE ENTIRE AREA FRIDAY NIGHT THROUGH
MONDAY NIGHT. THERE IS THE POTENTIAL FOR SOME THUNDERSTORMS TO
PRODUCE DAMAGING WINDS AND LARGE HAIL FROM FRIDAY AFTERNOON THROUGH
SUNDAY. THE THREAT FOR SEVERE WEATHER LOOKS TO BE CONFINED TO AREAS
NORTH OF HIGHWAY 10 FRIDAY AFTERNOON AND THEN ACROSS THE ENTIRE
AREA FRIDAY NIGHT. IT IS STILL TOO EARLY TO DEFINE THREAT AREAS FOR
SATURDAY THROUGH SUNDAY.
LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE FROM FRIDAY NIGHT
THROUGH MONDAY. RAINFALL AMOUNTS IN EXCESS OF TWO INCHES WILL BE
POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ADVISED TO MONITOR FUTURE STATEMENTS CONCERNING THE
POSSIBLE NEED FOR ACTIVATION.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
04/RIECK
Wildfire, Olmsted
- When
- April 23, 2:43 PM CST to 5:34 PM CST
- Where
- Olmsted forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
A grass fire became uncontrollable and burned roughly five acres on the southwest side of Rochester.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, April 23, 2009$15 million · 1.75 in hail · 35 events
- Damaging Wind in Illinois, April 23, 20092 injured · $10,000 · 61 kt wind · 1 event
- Winter Storm in Montana, April 23 to 24, 20095 events
- Hail and Damaging Winds in Oklahoma, April 23, 200957 kt wind · 4 events
- Hail in Georgia, April 23, 20091 in hail · 1 event
- Flood in Maine, April 23 to 24, 20091 event
- High Wind in Utah, April 23, 200964 kt wind · 1 event
- Winter Storm in Montana, April 23 to 24, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158749.